Narrow Results Clear All
Search results for "Intensive Care Units"
- Intensive Care Units
Safety enhancements every hospital must consider in wake of another tragic neuromuscular blocker event.
ISMP Medication Safety Alert! Acute Care Edition. January 17, 2019;24.
This newsletter article reports on the findings of a government investigation into the death of a patient during a positron emission tomography scan. A neuromuscular blocking agent was mistakenly administered instead of an anti-anxiety medication with a similar name. The investigation determined various individual and system failures that contributed to the incident, such as misuse of automated dispensing cabinets, wrong picklist medication selection, workarounds of override protections, and lack of patient monitoring. Recommendations for preventing similar incidents include use of barcoding verification, automated dispensing cabinet stocking changes, and labeling improvements.
Cases & Commentaries
- Spotlight Case
- Web M&M
Olle ten Cate, PhD; November 2018
An ICU patient with head and spine trauma was sent for an MRI. Due his critical condition, hospital policy required a physician and nurse to accompany the patient to the MRI scanner. The ICU attending assigned a new intern, who felt unprepared to handle any crises that might arise, to transport the patient along with the nurse. While in a holding area awaiting the MRI, the patient's heart rate fell below 20 beats per minute, and the experienced ICU nurse administered atropine to recover his heart rate and blood pressure. The intern worried he had placed the patient's life at risk because of his inexperience, but he also felt uncomfortable speaking up.